Did you know that both prescription and over the counter medications can cause hearing loss?

According to the American Speech-Language-Hearing Association, there are more than 200 ototoxic (toxic to the ear) medications currently on the market. These medications can lead to a variety of ear-related health problems, such as permanent or temporary hearing loss, tinnitus (ringing in the ears), vertigo, hypersensitivity to sounds, and/or pressure in the ears. Unfortunately, people aren’t usually made aware of the side-effects these drugs can have on their hearing. This is one of the main reasons why we ask patients to bring a list of current medications with them to their appointment.

Ototoxic medications known to adversely affect hearing include certain aminoglycoside antibiotics such as gentamicin,  cancer chemotherapy drugs such as cisplatin and carboplatin, salicylate pain relievers such as aspirin, (used for pain relief and to treat heart conditions), quinine (to treat malaria), and loop diuretics (to treat certain heart and kidney conditions) .

Make sure to talk with your doctor about the medications you’re prescribed, and how they might affect your hearing. If you’re currently taking medications and have noticed you’ve been experiencing hearing loss, tinnitus, and/or vertigo, immediately consult your audiologist to prevent further damage.

With so many potential risks for your hearing, it’s important to keep a record of how your hearing changes when starting a new medication. Have a baseline test of your hearing performed before and after starting treatment of known ototoxic medications. This will not only make it easy to see if hearing loss has occurred, but will help you decide how to proceed without having to sacrifice your hearing health. As always, routine hearing evaluations are recommended yearly to stay on top of your hearing health.